[Skip to Content]
[Skip to Content Landing]
Other
September 1942

COMPLETE HEART BLOCK OCCURRING DURING INSULIN SHOCK THERAPYReport of a Case

Author Affiliations

New York

From the Psychiatric Medical Service and the Department of Psychiatry, Bellevue Hospital.

Arch NeurPsych. 1942;48(3):476-480. doi:10.1001/archneurpsyc.1942.02290090132010

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

In the extensive literature concerning the therapeutic and experimental use of insulin, a great number of electrocardiographic changes have been recorded, including disturbances of cardiac rate and rhythm and alterations in the amplitude or configuration of the various waves in the electrocardiogram. To date, however, we have been unable to find any instance of auriculoventricular dissociation during insulin shock, and the case herein reported is submitted as an instance of such a phenomenon.

REPORT OF CASE 

History.  —W. V., a white man aged 21, was admitted to the psychiatric department of the Bellevue Hospital on March 5, 1940 with a diagnosis of paranoid schizophrenia. The psychosis was of about eleven months' duration, and the patient was considered to be a suitable candidate for insulin shock therapy. His medical history was irrelevant, and he had never had any manifestations of diminished cardiac reserve.

Examination.  —Physical examination on admission revealed a well

×